Florida, 2012

Drought in Florida, February 1 to 29, 2012

February 1 to 29, 2012 · NWS TAE · 22 events in 22 counties and zones

D2-D3 drought conditions (severe to extreme) were present across most of northwest Florida through the month of February. Some beneficial rainfall fell near the end of the month with a few areas getting reduced to D1 (moderate) conditions, especially around Walton county.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

D2-D3 drought conditions (severe to extreme) were present across most of northwest Florida through the month of February. Some beneficial rainfall fell near the end of the month with a few areas getting reduced to D1 (moderate) conditions, especially around Walton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 31, 7:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 31, 7:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
745 PM EST Tue Jan 31 2012

.SYNOPSIS...
AT UPPER LEVELS...
Downstream from trough from Wrn Great Lakes SWWD into Cntrl Plains
and Desert SW, the large scale longwave pattern remains fairly
zonal and progressive with multiple, short waves embedded within the
mean flow across the Great Lakes and weaker ones across AZ and Gulf
Coast.

During the next 24 hrs, a WSW split flow regime develops with Nrn
stream portion of trough tracking from Great Lakes thru New England
and Srn stream component moving from Desert SW to Wrn Gulf before
lifting NEWD, deamplifying and phasing with Nrn stream trough across
MS/OH Valleys reaching Mid-Atlc region early Thurs. Overnight into
early Wed, srn stream shortwave will move from AZ to TX to LA while
under increasingly SW steering flow, Gulf shortwave moves NEWD
across NE Gulf region.

AT LOWER LEVELS...
Analysis showed high off Carolina Coast with an east-west oriented
ridge WWD through Srn GA, and a weak cold front in KS and OK.
24-hour pressure falls over the NW Gulf of Mexico and along
the Gulf Coast suggest the beginning of the development a weak low
pressure system over the western Gulf of Mexico. During the next 24
hrs, low is forecast to move east Wednesday and Thursday ahead of a
weak short wave (currently over the southwest U.S.). Advancing
upstream trough will drag weak cold front ESE and (under zonal flow
very slowly) aligned from OH Valley thru TN Valley and N TX Wed
morning. In response, ridge just N of FL will drift S and E and
weaken.

Despite the low being so weak, the models forecast ample deep layer
moisture and large scale lift to support a large area of rain. This
reflected in model time heights, i.e. GFS TAE with 0.70 inch PWAT at
00z Wed increasing to 1.51 inch at 00z Thu down under one-inch at
18z Thurs. Expect rainfall totals for this event to range from a
quarter of an inch over N FL and S Central GA to an inch along the
FL Panhandle Coast. There could be isolated amounts of up to 3
inches, mainly Panhandle Coastal areas. Although there may be enough
instability and lift to support some thunderstorms (mainly near the
coast and over the Gulf coastal waters). Rain chances will decrease
from NW-SE on Thursday as a weak frontal system (with slightly drier
air) moves into the area. As this front stalls Thursday night and
Friday, slight rain chances will return to the region. behind the
front, high pressure will build over the area.

&&

.SHORT TERM...(Rest of Tonight through early Wednesday)
Increasing mid and high clouds spreading NEWD ahead of Gulf system
will be countered by veering light low level winds and high dew
points. Expect patchy to areas of fog to develop especially Ern
counties, farthest from clouds and where gradients the weakest.
Will add patchy fog to Ern counties. Expect lows from around 50
inland to near 60 coast.

&&

.AVIATION (through 00z Thursday)...Mid and upper level cloudiness
continues to spread from west to east across the region and low
level clouds will move in overnight with CIGS around 5kft. Periods
of MVFR CIGS and VSBYS are also expected before daybreak along with
scattered showers mainly at ECP and DHN. After daybreak, patchy
light to occasional moderate rain will overspread the area from
southwest to northeast throughout the remainder of the TAF period.
Winds will be light from the southeast to south.

&&

.MARINE...
Winds and seas will continue to drop below exercise caution levels.
The next chance for near-advisory level conditions will be Thursday
night and Friday.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

BLOCK/BARRY
Hazardous weather outlook, Jan 31, 7:22 PM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
722 PM EST TUE JAN 31 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-020030-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
722 PM EST TUE JAN 31 2012 /622 PM CST TUE JAN 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. RAIN IS
EXPECTED ON WEDNESDAY INTO THURSDAY AND AGAIN DURING THE WEEKEND.
ISOLATED THUNDERSTORMS AND LOCALLY HEAVY RAIN REMAINS POSSIBLE
WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING...ESPECIALLY ACROSS
THE PANHANDLE AND ADJACENT WATERS. A FEW THUNDERSTORMS WILL ALSO
BE POSSIBLE WITH THE WEEKEND RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK/WALSH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Calhoun

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
30.406, -85.197 (the zone’s center; the record gives no point)

Drought, Central Walton

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Central Walton forecast zone
Reported by
Official NWS Observations
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Drought, Coastal Bay

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Coastal Bay forecast zone
Reported by
Official NWS Observations
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Drought, Coastal Dixie

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Coastal Dixie forecast zone
Reported by
Official NWS Observations
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

Drought, Coastal Gulf

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Coastal Gulf forecast zone
Reported by
Official NWS Observations
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Drought, Coastal Taylor

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Coastal Taylor forecast zone
Reported by
Official NWS Observations
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Drought, Gadsden

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Gadsden forecast zone
Reported by
Official NWS Observations
Coordinates
30.580, -84.614 (the zone’s center; the record gives no point)

Drought, Holmes

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Holmes forecast zone
Reported by
Official NWS Observations
Coordinates
30.868, -85.814 (the zone’s center; the record gives no point)

Drought, Inland Bay

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Inland Bay forecast zone
Reported by
Official NWS Observations
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Drought, Inland Dixie

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Inland Dixie forecast zone
Reported by
Official NWS Observations
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

Drought, Inland Gulf

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Inland Gulf forecast zone
Reported by
Official NWS Observations
Coordinates
29.909, -85.261 (the zone’s center; the record gives no point)

Drought, Inland Jefferson

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Inland Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
30.424, -83.900 (the zone’s center; the record gives no point)

Drought, Inland Taylor

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Inland Taylor forecast zone
Reported by
Official NWS Observations
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Drought, Inland Wakulla

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Inland Wakulla forecast zone
Reported by
Official NWS Observations
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

Drought, Jackson

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Jackson forecast zone
Reported by
Official NWS Observations
Coordinates
30.795, -85.215 (the zone’s center; the record gives no point)

Drought, Lafayette

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Lafayette forecast zone
Reported by
Official NWS Observations
Coordinates
29.986, -83.181 (the zone’s center; the record gives no point)

Drought, Leon

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Leon forecast zone
Reported by
Official NWS Observations
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

Drought, Liberty

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Liberty forecast zone
Reported by
Official NWS Observations

Drought, Madison

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
30.444, -83.470 (the zone’s center; the record gives no point)

Drought, North Walton

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
North Walton forecast zone
Reported by
Official NWS Observations

Drought, South Walton

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
South Walton forecast zone
Reported by
Official NWS Observations
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Drought, Washington

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
30.611, -85.665 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359440, 359441, 359442, 359443, 359444, 359445, 359446, 359447, 359448, 359449, 359450, 359451, 359452, 359453, 359454, 359455, 359456, 359457, 359458, 359459, 359460, 359461.